Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 9, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jan 5, 1997, 1:48 AM EST for Grainger County, Knox County, Tennessee. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 5, 1997, 1:48 AM EST (06:48 UTC)
- Expired
- Jan 5, 1997, 2:45 AM EST
- In force
- 57 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Grainger County, TN, Knox County, TN
The radar
The Knoxville radar (KMRX), 29 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 5, 2:09 AM EST | Thunderstorm Wind 55 | Fountain City, TN | |
| Jan 5, 2:35 AM EST | Thunderstorm Wind | Bean Station, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 5, 12:45 AM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 6.8 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 153 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 789 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 426 m²/s²
- 0-3 km storm-relative helicity
- 479 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
816 WUUS01 KMRX 050650 RRA SVRMRX TNC009-057-093-105-107-123-050745- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 148 AM EST SUN JAN 5 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 245 AM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST TENNESSEE ...BLOUNT COUNTY...GRAINGER COUNTY...KNOX COUNTY ...LOUDON COUNTY...MCMINN COUNTY...MONROE COUNTY AT 148 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM UNION COUNTY TO MEIGS COUNTY. THIS LINE OF STORMS WILL BE MOVING EAST AT 45 MILES AN HOUR INTO KNOX... GRAINGER...LOUDON...MCMINN...MONROE...AND BLOUNT COUNTIES. STRONG STRAIG LINE WINDS CAN BE EXPECTED WITH THIS LINE OF THUNDERSTORMS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 4, 8:34 PM EST, 5 hours 14 minutes earlier.
Area forecast discussion, Jan 4, 8:34 PM EST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 825 PM EST SAT JAN 4 1997 CD FNT CLOSE TO MODEL PROGS ATTM BUT STILL A LITTLE SLOW. 00Z POSITION WAS NR CMI-MDH-JBR W/ CONVECTION MOVG ENE ARND 40KTS. THIS AREA SEEMS TO LINE UP RATHER WELL W/ THE NGM LOW LVL MSTR CONVERGENCE AND BELIEVE THIS PRE-FRONTAL LINE WILL EXTEND FM NR BNA-MSL-CBM AT APPROX 05Z AND INTO THE CUMBERLAND PLATEAU ARND 07-08Z. SO IT LOOKS LIKE TIMING ON THIS EVENT WILL BE ENTIRELY AFTER MIDNIGHT. CURRENT PRECIP TYPE LOOKS GOOD AS BNA 00Z SOUNDING LOOKS RATHER UNSTABLE. LOW TEMPS PROBABLY COULD USE SOME UPWARD TWEEKING IN THE CUMBERLAND PLATEAU ZONE AND SRN VLY/SRN MTNS ZONES DUE TO LATER ARRIVArL OF COLD FRONT E TN.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 12:15 AM EST | Severe Thunderstorm Warning | MRX | Cumberland, Fentress | 60 min |
| Jan 5, 12:24 AM EST | Severe Thunderstorm Warning | MRX | Scott | 66 min |
| Jan 5, 12:42 AM EST | Severe Thunderstorm Warning | MRX | Morgan | 63 min |
| Jan 5, 1:07 AM EST | Severe Thunderstorm Warning | MRX | Anderson, Campbell | 68 min |
| Jan 5, 1:14 AM EST | Severe Thunderstorm Warning | MRX | Meigs, Rhea, Roane | 61 min |
| Jan 5, 1:33 AM EST | Severe Thunderstorm Warning | MRX | Hamilton | 57 min |
| Jan 5, 1:33 AM EST | Severe Thunderstorm Warning | MRX | Claiborne, Union | 57 min |
| Jan 5, 1:48 AM EST | Severe Thunderstorm Warning | MRX | Blount, Loudon, McMinn, Monroe | 57 min |
| Jan 5, 2:05 AM EST | Severe Thunderstorm Warning | MRX | Bradley | 55 min |
| Jan 5, 2:16 AM EST | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 59 min |
| Jan 5, 2:16 AM EST | Severe Thunderstorm Warning | MRX | Hamblen, Jefferson | 59 min |
| Jan 5, 2:21 AM EST | Severe Thunderstorm Warning | MRX | Sevier | 69 min |
| Jan 5, 2:33 AM EST | Severe Thunderstorm Warning | MRX | Polk | 57 min |
| Jan 5, 2:50 AM EST | Severe Thunderstorm Warning | MRX | Cocke, Greene | 55 min |
| Jan 5, 2:50 AM EST | Severe Thunderstorm Warning | MRX | Blount | 55 min |
| Jan 5, 3:23 AM EST | Severe Thunderstorm Warning | MRX | Hawkins, Sullivan, Washington | 67 min |
| Jan 5, 3:42 AM EST | Severe Thunderstorm Warning | MRX | Carter, Unicoi | 63 min |
| Jan 5, 4:09 AM EST | Severe Thunderstorm Warning | MRX | Johnson | 36 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.